Thursday April 17th 2014

Can you overdose (OD) on Wellbutrin?

Yes, you can OD on Wellbutrin.

What can you do to protect yourself from an accidental Wellbutrin overdose? In this article, we’ll explore that question in more depth, along with the risk factors for Wellbutrin overdose. At the end, we invite your questions about Wellbutrin and overdose.

Can you overdose on Wellbutrin?

Yes, you can overdose on Wellbutrin. Because this antidepressant is usually indicated for long-term use, you will develop a tolerance to Wellbutrin over time. Therefore, increasing the frequency or amount of Wellbutrin you take in order to achieve the same effects as before is an easy way to unintentionally overdose on Wellbutrin. This is why Wellbutrin should only be taken in the doses recommended by your doctor.

Taking Wellbutrin in an attempt to “get high” – which is not a typical side effect of the medication – can also result in an overdose. In fact, Wellbutrin abuse can always pose the risk of adverse side effects. For example, mixing alcohol and Wellbutrin increases your chances of having a seizure.  And keep in mind that if you’re looking to snorting Wellbutrin good high, snorting Wellbutrin probably doesn’t get you high.

What happens when you overdose on Wellbutrin?

The most common complication of Wellbutrin overdose is seizure. Wellbutrin can also affect the liver when taken in high doses, and causes dangerously high blood pressure. Wellbutrin abuse can also contribute to mental disturbances and psychotic behavior.

How many Wellbutrin is too much?

No more than 100 mg of Wellbutrin should be taken at a time. Although it’s possible to overdose on Wellbutrin, the safe dosage is much lower than what would be toxic. At doses higher than 450 mg per day, Wellbutrin can cause seizures and other serious side effects. The fatal dose of Wellbutrin is fairly high - between 5.4 and 9 grams. But even though Wellbutrin stay in your system for weeks after use, duration of action is around 6-8 hours, which requires normal dosing of 3-4 times a day.

Wellbutrin overdose help

A Wellbutrin overdose prognosis will depend on a number of different factors, including your own size and body chemistry. Because the results of Wellbutrin overdose can be so unpredictable, it’s best to see a doctor as soon as possible after you think you’ve taken too much Wellbutrin. If you experience any symptoms of seizure while taking Wellbutrin, even if you haven’t overdoses, you should seek medical attention immediately and discontinue the medication.

Overdose on Wellbutrin questions

If you have any questions about safe amounts of Wellbutrin in your system, please leave them here. We are happy to try to help answer your questions about Wellbutrin, and will try to respond with a personal and prompt reply for all legitimate queries.

Reference Sources: DailyMed Drug Label: Wellbutrin
PubMed Health: Bupropion
Hazardous Substances Data Bank: Bupropion Hydrochloride

Photo credit: VinothChandar

Leave a Reply

6 Responses to “Can you overdose (OD) on Wellbutrin?
kathy reed
2:56 am February 16th, 2013

I was told that 450 mgs of wellbutrin which is what I take daily will cause high anxiety. Is this true

1:50 pm February 18th, 2013

Hi Kathy. This is a question for a pharmacist. I’d suggest you call or walk in for a consult with your local pharmacy to evaluate your personal risk of increased anxiety.

Pam
6:12 am June 25th, 2013

Pharmacy gave me the wrong dose wellibutrin xl instead of wellibutrin sr which I take 2 times a day. for 5 days I have not slept. I feel very nervous and sick is this common

6:52 pm July 1st, 2013

Hello Pam. I’d suggest that you speak with your pharmacist as soon as possible to report the symptoms and seek possible answers. Yours is a question for a medical professional.

Sara
2:16 am January 18th, 2014

I overdosed a lot on welbutrin, Benadryl, Advil, Tylenol, and other medications for a year. I stopped overdosing but ever since my welbutrin overdose my legs always been restless, my heart rates not been normal and Ive never felt “ok” what should I do? What could happen?

9:38 pm January 18th, 2014

Hello Sara. I’d suggest that you consult with a medical doctor or seek a referral to a neurologist. Best of luck to you.

Leave a Reply